zbMATH — the first resource for mathematics

On the interaction of solitary waves of flexure in elastic rods. (English) Zbl 0849.73029
Summary: A numerical study is made to determine whether the partial differential equations governing planar, twist-free motions in a theory of the dynamics of elastic rods are completely integrable in the sense of soliton theory. The theory in which the equations arise is due to Kirchhoff and Clebsch and is complete to within an error of order two in an appropriate dimensionless measure of thickness and strain. A recently developed energy-preserving finite-difference scheme is employed to determine the consequences of the interaction of solitary traveling waves, which in the present twist-free case, are loops traveling at constant speed. It is found that the change induced in such a loop-wave upon collision with another is more than a shift in phase.
Reviewer: Reviewer (Berlin)

74H45 Vibrations in dynamical problems in solid mechanics
74K10 Rods (beams, columns, shafts, arches, rings, etc.)
74S20 Finite difference methods applied to problems in solid mechanics
Full Text: DOI
[1] Caflisch, R. E., Maddocks, J. H.: Nonlinear dynamical theory of the elastica. Proc. R. Soc. Edinburgh99A, 1-23 (1984). · Zbl 0589.73057
[2] Coleman, B. D., Dill, E. H.: Flexure waves in elastic rods. J. Acoust. Soc. Am.91, 2663-2673 (1992). · doi:10.1121/1.402974
[3] Falk, R. S., Xu, J.-M.: Convergence of a second-order scheme for the nonlinear dynamical equations of elastic rods. SIAM J. Numer. Anal. (in press). · Zbl 0832.73080
[4] Xu, J.-M.: An analysis of the dynamical equations of elastic rods and their numerical approximation. Doctoral Dissertation, Rutgers University, New Brunswick 1992.
[5] Dichmann, D. J., Maddocks, J. H., Pego, R. L.: Hamiltonian dynamics of an elastica and the stability of solitary waves; preprint. · Zbl 0861.73036
[6] Maddocks, J. H., Dichmann, D. J.: Conservation laws in the dynamics of rods. J. Elasticity34, 83-96 (1994). · Zbl 0808.73042 · doi:10.1007/BF00042427
[7] Coleman, B. D., Dill, E. H., Lembo, M., Lu, Z., Tobias, I.: On the dynamics of rods in the theory Kirchhoff and Clebsch. Arch. Rational Mech. Anal.121, 339-359 (1993). · Zbl 0784.73044 · doi:10.1007/BF00375625
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.